Prostate Cancer Survivors

 

YANA - YOU ARE NOT ALONE NOW

PROSTATE CANCER SUPPORT SITE

 

 

Return to Website

This forum is for the discussion of anything to do with Prostate Cancer.
There are only four rules:

  • No fundraisers, no commercials (although it is OK to recommend choices of treatment or medical people based on your personal research; invitations to participate in third-party surveys are also acceptable, provided there is no compensation to YANA);
  • No harvesting e-mail addresses for Spam;
  • No insults or flaming - be polite and respectful at all times and understand that there may be a variety of points of view, all of which may have some validity;
  • Opinions are OK, but please provide as much factual evidence as possible for any assertions that you are making

Failure to abide by these simple rules will result in the immediate and permanent suspension of your posting privileges.

Since this is an International Forum, please specify your location in your post.

General Forum
Start a New Topic 
Author
Comment
Blood in urine, after RT

Hi all
Am finding difficulty getting info on 'Blood in Urine after Radio therapy.
Hubby had RT two years ago, after it was found to be still contained within capsule, Gleason if I recall was 7/8.
Had RT for 7 weeks (35)visits, all went well and has been with latest PSA 0.05.
However this weekend experienced a heavy flow of Blood in urine, GP said keep any eye could be the late onset from the RT. again yesterday a very minisucal ammount and nothing since.
What we want is some information,
on why now?
what is causing it?
what is treatment if any?
what is prognisis likely to be?
Any advice or comments would be appreciated.
Kate

Re: Blood in urine, after RT

Kate,

The technical term for what your husband is experiencing is radiation induced hematuria, so if you put that into Google you’ll find a number of technical references. If you put Hematuria inot the Search Engine on this page you'll find one previous posting on the subject.

From a personal point of view – anecdotal evidence only!! – you might be interested in my good friend in Sweden who experienced a very similar episode over Christmas. Like your husband he had EBRT (External Beam Radiation Treatment) about two years ago and all had been going well.

He started urinating what he said was copious quantities of blood just before New Year and went right to hospital. They kept him in for two nights for observation, carried out various tests etc including a cystoscopy. The suggested he return home until the radiologist, who was on holiday returned.

He did this, but the bleeding did not stop, so he asked me if I could find out any more (he’s not too good on the Internet!!). I did and found some interesting discussions on the subject. Most of them referred to the fact that food and drink - especially red wine of all things – had a significant part to play in this problem. By the time I had found this and got back to him, he had met an older retired urologist who had given him the same advice. I found no studies to support the advice, but he stopped his nightly red wine and ten days later – no bleeding.

So based solely on this little excursion I’d answer your questions as follows:

why now? it seems that it is not unusual for radiation proctitis (bleeding from the anus) and radiation hematuria (bleeding from the bladder) to occur two years or so after therapy
what is causing it? radiation damage to bladder
what is treatment if any? There are treatments, but translating these from the Swedish was a bit complex. One seemed to involve a formaldehyde ‘rinse’ of the bladder.
what is prognisis likely to be? my friend’s radiologist did not see this as a substantial problem. The people on the Internet sites all said that the problem had not returned.

Hope this helps.

Prostate men need enlightening, not frightening
Terry in Australia

Re: Blood in urine, after RT

Hi Kate,
In my case it wasn't blood but the seeds that were "permanently" implanted and chunks of tissue the size of pencil erasers that were coming out.
A urine culture would be in order to rule out infection.
Cystoscopy would then be helpful to determine the exact location of the bleeding. Once that is determined a more exact plan of care can be developed.
Radiation induced necrosis, soft tissue damage, or what ever you care to call it often occurs in people with circulation problems due to diabetes or other diseases and if known before time often rules out having radiation as a treatment. Then there are people like me that it just happens to.
In my case the damage was located both in the bladder and the prostatic urethra. This type of damage if not caused by irritants (alcohol, caffein, smoking, or diet) often takes many months to clear up (establish healed margins around affected areas).
I was at wits end when an older radiologist suggested hyperbaric oxygen treatment.
HBOT is expensive and time consuming and if insured one must do all their homework (Dr. references, filling out forms exactly, etc.) to convince the insurance company that it's necessary.
Some consider this experimental but the extra oxygen in my tissue greatly sped up my recovery when medication was not doing a thing and my condition continued to worsen.
Hopefully, in your husband's case medication or diet will take care of the problem but if not you might want to consider HBOT.
Good luck - p (Alaska, USA)

Re: Blood in urine, after RT

Kate,

Well I seem to be a bit of a Conundrum for the PCa Medical world. I was passing blood in my urine for 3 years, after 2 unsuccessful exploratory operations, I was told by my Urologist that, "I just had to live with it", so I did.

It started about 5 years after my ERBT, so I dont know if is was caused by the Radiation treatment.

It finaly stopped 3 weeks into an Experimental Trial, that I decided to take part in.


You can read my story at, http://www.yananow.net/Mentors/JohnF3.htm

If the bleeding has stopped, then there is every chance that it was caused by the radiation treatmentand may not reoccur, but of course if he is concerned, then maybe have it checked out, if only for peace of mind. Good Luck.

John,
Australia

Re: Blood in urine, after RT

Thank you so much for reply,I will ensure Hubby reads and will look through your link.

Just reading of others experience makes for peace of mind.

Very much appreciated.
Kate

RETURN TO HOME PAGE LINKS